In the article about acute treatment, I briefly discussed the problem of medication overuse headache (MOH). This can be a problem in patients who suffer with migraine, tension-type headache, cluster headache and other headache disorders but is much more common in migraineurs.
It happens when people take pain-killers for too many days over a 3 month period: this ends up causing the headache instead of treating it. The resulting headache can be more severe and unrelenting causing the sufferer to take more medication and… the problem continues.
It’s a frustrating paradox for the sufferer and can be difficult to get your head around (pardon the pun).
It can happen with any headache medication but for guidance I have made a list of the common ones and how often you have to take them to cause this problem:
- NSAID medications such as ibuprofen, naproxen or aspirin and other simple pain-killers such as paracetamol are taken on more than 14 days a month
- Triptans are taken on more than 8 days a month
- Codeine and other opioids are taken on more than 6 days a month
- Ergots (an old fashioned migraine treatment) more than 10 days a month
The key point to remember is it’s the number of days not the number of doses that counts.
How do I work out if I have MOH?
I do keep bleating on about migraine diaries but I find them invaluable for teasing out a pattern or helping to work out what’s causing migraine or headache. If a diary is kept it quickly becomes obvious if someone is using too many pain-killers: you only need to take a triptan 2 days a week or paracetamol for more than 4 days on a weekly basis to cause MOH. It’s difficult to keep track of this without noting it down.
What do I do?
This is the difficult part. You have to stop taking pain-killers. It’s tough… really tough. I liken it to a detox: initially when the medication in question is stopped the headache gets worse. It’s really important to be aware of this because the temptation is to reach into your purse and grab the ibuprofen to make the pain go away. But that would be a mistake because you’d just be delaying the inevitable and your frequent headaches would continue.
The amount of time it takes to detox is dependent on which medication is causing the issue. If the problem is a triptan, NSAID the withdrawal headache will last for 7-10 days. If it is a simple pain-killer it’s 2-3 weeks and if codeine or an opiod is the problem it’s 2-4 weeks.
How long do I need to “detox” for.
We advise 12 weeks to allow the medication to wash out of the system. If there is more than one medication that is being overused it is sometimes better to stop one medication at a time.
Can anything be done to help?
There are a few options:
- Naproxen: this is only a possibility if you have not taken this medication much before. This can ease the withdrawal headache. We often start a 6 week course starting
- 3 times a day for two weeks
- 2 times a day for two weeks
- 1 time a day for two weeks
- Greater Occipital Nerve Block: injection of steroid with local anaesthetic at the back over the head around the nerves that supply the scalp. It works by blocking the abnormal pain signals that fire during MOH. Typically it gives relief for up to 6 weeks: just long enough to detox from the medication.
- Preventative medication: see full article but often we use Amitriptyline to dampen the withdrawal headaches.
For more information please see:
The National Migraine Centre factsheet.